Illinois, 2007

Winter Weather in Illinois, February 6, 2007

February 6, 2007 · NWS DVN · 13 events in 13 counties and zones

An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An Alberta Clipper type winter storm tracked from the Dakotas to near St. Louis, Missouri. This system spread accumulating snow of 2 to 5 inches across much of western and northwest Illinois. Isolated 6 inch amounts were also measured in northwest Illinois. An impressive and intense baroclinic zone set up over the region (temperatures were in the single digits in northern Illinois, but in the 60s in southwest Missouri) that contributed to strong forcing. Snow developed quickly from west to east around daybreak on February 6, 2007, continued into the afternoon before tapering to flurries. The snow ended from west to east by evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 6, 3:30 AM CST, 1 hour 45 minutes earlier.

Area forecast discussion, Feb 6, 3:30 AM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 AM CST TUE FEB 6 2007

.SYNOPSIS...
SFC ANALYSIS SHOWS RIDGE AXIS ALONG AND EAST OF THE MISSISSIPPI.
RETURN DEVELOPING IN THE WEST AHEAD OF LOW PRESSURE OVER SD
ASSOCIATED WITH CLIPPER SYSTEM WITH VORT MAX SEEN ON WATER VAPOR
DIVING DOWN ACROSS ND. SNOW BREAKING OUT FROM MN THROUGH
SOUTHWEST IA WITHIN REGION OF ISENTROPIC LIFT/WARM ADVECTION AND
LOW LEVEL FRONTOGENETICAL FORCING. THIS INITIAL SURGE OF SNOW
GENERALLY LIGHT WITH VISIBILITIES MAINLY AOA 3-5 MILES. MAIN
BRUNT OF ACCUMULATING SNOWS WITH VSBYS AROUND 1 MILE OR LESS FURTHER
NORTHWEST OVER DAKOTAS SURGING INTO SOUTHWEST MN ATTIM... IN
REGION WHERE FCST SOUNDINGS SHOW ISOTHERMAL LAYER SFC - 600 MB IN
DENDRITIC GROWTH ZONE OF -13 TO -18C COINCIDENT WITH DEEP VERTICAL
MOTIONS ON COLD SIDE OF INTENSE BAROCLINIC ZONE.

&&

.SHORT TERM...TODAY AND TONIGHT...
MAIN CHALLENGES ARE WITH SNOW AMOUNTS AND ADVISORY...AND TEMPS.

SOMEWHAT CHALLENGING EVOLUTION TO SNOW WITH INTENSE LOW LEVEL
BAROCLINIC ZONE SHIFTING NE. USING NOWCAST TOOLS WITH
RADAR/OBS AND BLEND OF MODEL FORCING FOR EVOLUTION OF SNOW.
EXTRAPOLATING RADAR TRENDS WITH FORCING SUPPORTS HIGHEST ACCUMS
ROUGHLY ALONG AND ESPECIALLY NORTHEAST OF WASHINGTON TO
MACOMB LINE WHERE 1-2 PUNCH EXPECTED WITH ISENTROPIC LIFT AND
FRONTOGENETICAL FORCING FOLLOWED BY POSITIVE VORTICITY
ADVECTION THIS AFTN. MODEL QPF/S FAIRLY STABLE DEPICTING SOLID
.10 TO .20 AND WITH SNOW/WATER RATIOS OF 15-20:1 MINIMALLY
AND LIKELY HIGHER SUPPORTS 2-5 INCHES... WHICH IS ALSO SUPPORTED BY
GARCIA METHOD. OVERALL STILL LOOKING LIKE MOST LIKELY AREA TO
SEE SWATH OF 3-5 INCHES ALONG AND CLOSE TO AXIS FROM CEDAR RAPIDS
TO QUAD CITIES TO KEWANEE. ISOLATED 6 INCH AMOUNT NOT OUT OF
QUESTION. WILL MAINTAIN SNOW ADVISORY ... BUT MADE FEW ADJUSTMENTS
WITH WITH BAROCLINIC ZONE SURGING NORTHEAST ADJUSTED ADVISORY
TO INCLUDE JO DAVIESS AND STEPHENSON COUNTIES AND TRIMMED
BACK SEVERAL COUNTIES IN THE SOUTHWEST. TEMPS QUITE CHALLENGING WITH
LARGE GRADIENT OF 10-15 DEGS OR MORE LIKELY FROM NORTHEAST TO
SOUTHWEST. GENERALLY FAVOR SIDING TOWARD COLDER MAV GUIDANCE...
WHICH MESHES WELL WITH CURRENT FCST... SO LITTLE CHANGE MADE THERE.

POSSIBLY FEW FLURRIES LINGERING EARLY THIS EVE...THEN EXPECT SOME
DECREASE IN CLOUDINESS AS RIDGE AXIS MOVES IN. CONCERN MAY BE
TOO PESSIMISTIC YET ON CLOUD COVER AS ADDITIONAL SUBSIDENCE BEHIND
DEPARTING MID LEVEL SHORTWAVE MAY AID IN CLEARING. AS CLOUDS GO...
SO GO TEMPS. WITH FRESH POWDER... UNDERCUT COLDEST MAV GUIDANCE ON
LOWS BY FEW DEGS.  ..05..

.LONG TERM...WEDNESDAY THROUGH NEXT MONDAY...
FRESH SNOW FIELD LAID DOWN BY DEPARTING CLIPPER WILL HAVE A
SUPPRESSION EFFECT ON TEMPERATURES FOR WEDNESDAY AND THURSDAY.
OTHERWISE QUIET AND COLD WITH BOTH MAX AND MIN TEMPERATURES RUNNING
BELOW GUIDANCE AS YET ANOTHER ARCTIC HIGH PUSHES INTO THE REGION.
H85 TEMPERATURES NOT AS COLD AS OVER THE WEEKEND...SO MAX TEMPS
SHOULD BE AT LEAST INTO THE TEENS.

ATTM...HAVE NOT MADE ANY CHANGES FROM FRIDAY ON. MODELS SUGGEST A
WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH ON FRIDAY. NOT SURE IF
IT WILL DO ANYTHING BUT THE CURRENT 20 POPS LOOK ABOUT RIGHT. AFTER
A QUIET WEEKEND...DISAGREEMENTS SHOW UP WITH THE GLOBAL MODELS. BOTH
ARE SIGNALING A POTENTIAL SYSTEM EARLY NEXT WEEK BUT DISAGREE ON
LOCATION AND TIMING. ECMWF ACTUALLY HAS ANOTHER ARCTIC HIGH BUILDING
IN WHICH IS STRONGER ON THE 00Z RUN THAN THE PREVIOUS 12Z RUN. GIVEN
THIS UNCERTAINTY...THE CURRENT SILENT 20 POPS FOR MONDAY LOOK TO BE
ABOUT RIGHT. OVERALL...TEMPERATURES SHOULD CONTINUE TO REMAIN BELOW
NORMAL.            ...08...

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-IOWA-JACKSON-
JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-WASHINGTON.
IL...SNOW ADVISORY FROM 6 AM TO 6 PM FOR BUREAU-CARROLL-
HENDERSON-HENRY-JO DAVIESS-MCDONOUGH-MERCER-PUTNAM-ROCK
ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...NONE.

&&
Hazardous weather outlook, Feb 6, 4:49 AM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
449 AM CST TUE FEB 6 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-071100-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
449 AM CST TUE FEB 6 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER TYPE STORM SYSTEM WILL BRING SNOW TO THE OUTLOOK AREA
TODAY. SNOWFALL AMOUNTS OF 2 TO 5 INCHES CAN BE EXPECTED
ROUGHLY NORTHEAST OF A WASHINGTON TO MACOMB LINE WHERE A SNOW
ADVISORY IS IN EFFECT FROM 6 AM TO 6 PM. AT THIS TIME...IT
WOULD APPEAR THAT THE HEAVIEST AMOUNTS WILL LIKELY FOCUS NEAR AN
AXIS FROM CEDAR RAPIDS TO THE QUAD CITIES...TO PRINCETON. WINDS
WILL NOT BE OVERLY STRONG...ONLY INCREASING TO AROUND 10 TO 15
MPH...BUT THE RELATIVELY LIGHT AND FLUFFY NATURE OF THE SNOW WILL
ALLOW IT TO BE BLOWN AROUND...REDUCING VISIBILITIES AND MAKING
TRAVEL DIFFICULT.

ICE JAMS WILL BE POSSIBLE ON AREA RIVERS THROUGH THE NEXT WEEK.
MINOR ICE JAMS HAVE ALREADY OCCURRED ON THE ROCK RIVER IN ILLINOIS
AND ALSO ON SECTIONS OF THE WAPSIPINICON AND MAQUOKETA RIVERS IN
EASTERN IOWA. MINOR RISES UP TO NEAR FLOOD STAGE ARE
POSSIBLE...BUT RAPID RISES ARE NOT EXPECTED WHERE THESE ICE JAMS
FORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
HOWEVER...ANY SNOWFALL REPORTS TODAY WOULD BE GREATLY APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter weather. Local standard time, as filed.

Winter Weather, Mercer

When
February 6, 5:15 AM CST to 4:00 PM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
February 6, 5:25 AM CST to 2:30 PM CST
Where
Hancock forecast zone
Reported by
Trained Spotter
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 6, 5:30 AM CST to 2:30 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 6, 5:38 AM CST to 6:00 PM CST
Where
Rock Island forecast zone
Deaths
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

According to the Quad City Times, an indirect fatality occurred when a 21 year old woman struck a utility pole, after losing control of her vehicle on a snow and ice covered road. The accident happened south of Coal Valley, Illinois. The Rock Island County Sheriff's Department handled about 15 accidents, including cars that went into the ditch.

Winter Weather, McDonough

When
February 6, 5:45 AM CST to 2:25 PM CST
Where
McDonough forecast zone
Reported by
Trained Spotter
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 6, 6:00 AM CST to 3:00 PM CST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 6, 6:30 AM CST to 5:30 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 6, 7:00 AM CST to 5:30 PM CST
Where
Jo Daviess forecast zone
Reported by
COOP Observer
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Apple River Canyon State Park had 6.0 inches of snow.

Winter Weather, Carroll

When
February 6, 7:05 AM CST to 4:45 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
February 6, 7:15 AM CST to 5:45 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 6, 7:15 AM CST to 5:35 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter in Sterling measured 6.3 inches of snow.

Winter Weather, Putnam

When
February 6, 7:20 AM CST to 5:45 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 6, 7:27 AM CST to 5:46 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Rock Island2007-02-0621FemaleVehicle/Towed TrailerIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14611, 14606, 14607, 14613, 14610, 14615, 14608, 14609, 14605, 14604, 14616, 14612, 14614.